Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Salt Lake City, UT

August 11, 2016Duchesne County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2016, 3:12 PM MDT for Duchesne County, Summit County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 3:12 PM MDT (21:12 UTC)
Expired
Aug 11, 2016, 3:45 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Duchesne County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 154 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS55 KSLC 112112
SVRSLC
UTC013-043-112145-
/O.NEW.KSLC.SV.W.0037.160811T2112Z-160811T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DUCHESNE COUNTY IN UTAH...
  SOUTHEASTERN SUMMIT COUNTY IN UTAH...

* UNTIL 345 PM MDT

* AT 311 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 18 MILES EAST OF SAMAK...OR 29
  MILES NORTHEAST OF HEBER CITY...AND MOVING EAST AT 20 MPH.

  THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF QUARTERS. 

* LOCATIONS IMPACTED INCLUDE...
  KINGS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4060 11090 4068 11090 4067 11092 4068 11093
      4078 11094 4086 11037 4059 11035
TIME...MOT...LOC 2111Z 261DEG 16KT 4070 11090 

$$
2 follow-up statements
494 
WWUS55 KSLC 112136
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT THU AUG 11 2016

UTC013-043-112145-
/O.CON.KSLC.SV.W.0037.000000T0000Z-160811T2145Z/
DUCHESNE UT-SUMMIT UT-
336 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN DUCHESNE AND CENTRAL SUMMIT COUNTIES...

AT 334 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 28 MILES NORTH OF TABIONA...OR 37 MILES
SOUTHEAST OF EVANSTON...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL MOVE THROUGH THE HIGH UINTAS BETWEEN
TRIAL LAKE AND KINGS PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4062 11089 4067 11090 4069 11090 4078 11092
      4082 11067 4084 11047 4066 11044
TIME...MOT...LOC 2134Z 260DEG 25KT 4077 11069 

$$
266 
WWUS55 KSLC 112141
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT THU AUG 11 2016

UTC013-043-112151-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-160811T2145Z/
DUCHESNE UT-SUMMIT UT-
341 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE AND
CENTRAL SUMMIT COUNTIES WILL EXPIRE AT 345 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4062 11089 4067 11090 4069 11090 4078 11092
      4082 11067 4084 11047 4066 11044
TIME...MOT...LOC 2140Z 261DEG 16KT 4077 11069 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:06 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 11, 3:06 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
306 PM MDT THU AUG 11 2016

.SYNOPSIS...A dry northwest flow will overspread the entire eastern
Great Basin this evening. A ridge of high pressure will build
over the region this weekend.

&&

.SHORT TERM (THROUGH 00Z SUNDAY)...
Water vapor loop shows a trough has stalled to the west as a strong
wave drops down the backside over western Idaho. MDCARS wind
observations show a 75-100kt southwesterly jet from Utah into the
upper plains. GOES/HRRR/12Z KSLC RAOB indicate the precipitable
water value ranges from 0.25"-0.35" southwest Utah to 0.75"-0.90"
Wastach Front and Arizona border.

Through this evening, SREF instability parameters identifies the
Arizona border and northern Utah/southwest Wyoming as two areas to
consider for convection. Simulated reflectivity from the HRRR and
local WRF models show best coverage north of Price into Evanston
which is consistent with the aided lift from the aforementioned wave
pivoting into southern Idaho late day. Despite the approaching
dynamics, SREF effective shear values appear to be less than 30 kts.

Expecting convection to thin heading into sunset, decaying through
the evening. Strong drying aloft shown by water vapor should erode
convective debris cloudiness effectively.

Drying trend continues into the weekend. Tomorrow local WRF models
indicate light reflectivity developing over the southern mountains,
but with SREF showing nil chance for thunder stuck with mention of
isolated showers. Saturday deeper, but still isolated convection
will be possible in the Uintas.

With heights rising, temperatures will be trending warmer.

.LONG TERM (AFTER 00Z SUNDAY)...
Upper level ridge will continue to build into the area Saturday
evening keeping dry conditions and warm temperatures in place
through at least Monday. A weak disturbance rounding the top of
the ridge may generate enough lift for a few thunderstorms by
Tuesday afternoon.

As the ridge shifts eastward Wednesday into Thursday, moisture will
begin to be drawn into southern portions of the state. This will
likely increase coverage of convection across at least the higher
terrain through the remainder of the forecast period.

&&

.AVIATION...
VFR conditions are expected at the KSLC terminal through
the TAF period.  Northwest winds this afternoon are expected to
switch to the southeast between 0200-0400 UTC. However, there is a
20 percent chance that the switch to southeast winds will be delayed
until after 0400 UTC.

&&

.FIRE WEATHER...
Yesterday's ERC values were above the 90th percentile for several
stations across northern Utah, while stations across southern Utah
remain below the 50th percentile.

For the remainder of this afternoon and evening, isolated to
scattered thunderstorms are expected from the Wasatch Front
eastward, and also east of I-15 across southern Utah. The primary
threats are lightning and gusty/erratic winds, though small hail and
a wetting rain cannot be ruled out.

Convective activity diminishes during the next several days, with
isolated coverage at best in the mountains. A significant warming
and drying trend is forecast with the passage of a trough tonight
lasting into early next week. Winds should be rather light tomorrow
through the weekend with a ridge building in.

High based moisture increases next week increasing the threat of
convection mainly over the higher terrain next week.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM...Kruse
AVIATION...Graham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 11, 9:51 AM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             SALEM                   40.05N 111.67W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

            TIME ESTIMATED

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E1.00 INCH       WASHINGTON         UT   POST OFFICE

            TIME ESTIMATED

&&

CRK
Local storm report, Aug 11, 10:17 AM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     11 W HOOPER             41.15N 112.33W
08/10/2016  M71 MPH          WEBER              UT   MESONET

            FREMONT ISLAND MILLER HILL SENSOR FREUT

&&

CRK
Local storm report, Aug 11, 10:20 AM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             PAYSON                  40.03N 111.73W
08/10/2016  M0.75 INCH       UTAH               UT   TRAINED SPOTTER

1148 AM     HAIL             SANTAQUIN               39.97N 111.78W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

1215 PM     HAIL             SALEM                   40.05N 111.67W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

            TIME ESTIMATED

1220 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

            NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
            CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.

1230 PM     FLASH FLOOD      MT CARMEL               37.23N 112.67W
08/10/2016                   KANE               UT   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
            BLOCKING US 89. TIME IS ESTIMATED.

0151 PM     HAIL             SPRINGDALE              37.18N 113.00W
08/10/2016  E0.88 INCH       WASHINGTON         UT   PUBLIC

0156 PM     HAIL             SPRINGDALE              37.18N 113.00W
08/10/2016  E1.75 INCH       WASHINGTON         UT   PUBLIC

0217 PM     FLASH FLOOD      ZION NP                 37.22N 112.99W
08/10/2016                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
            FLOODING AND MUDSLIDES.

0223 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

0225 PM     HAIL             ORDERVILLE              37.28N 112.63W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E0.75 INCH       WASHINGTON         UT   PUBLIC

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E1.00 INCH       WASHINGTON         UT   POST OFFICE

            TIME ESTIMATED

0320 PM     HAIL             SOUTH SALT LAKE         40.71N 111.90W
08/10/2016  E0.75 INCH       SALT LAKE          UT   911 CALL CENTER

0416 PM     HAIL             3 SE ST. GEORGE         37.05N 113.54W
08/10/2016  E0.88 INCH       WASHINGTON         UT   PUBLIC

1100 PM     TSTM WND GST     11 W HOOPER             41.15N 112.33W
08/10/2016  M71.00 MPH       WEBER              UT   MESONET

            FREMONT ISLAND MILLER HILL SENSOR FREUT

&&

CRK
Local storm report, Aug 11, 2:21 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             KAMAS                   40.64N 111.27W
08/11/2016  M1.00 INCH       SUMMIT             UT   NWS EMPLOYEE

&&

ROGOWSKI
Special weather statement, Aug 11, 2:46 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT THU AUG 11 2016

UTZ009-112115-
WESTERN UINTA MOUNTAINS UT-
246 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUCHESNE...
NORTHEASTERN WASATCH AND SOUTH CENTRAL SUMMIT COUNTIES UNTIL 315 PM
MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF SAMAK...OR 25 MILES NORTHEAST OF
HEBER CITY...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TRIAL LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4059 11107 4077 11109 4086 11052 4058 11048
TIME...MOT...LOC 2046Z 265DEG 33KT 4069 11097

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:42 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake33 min
Aug 11, 2:19 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch26 min
Aug 11, 2:46 PM MDTSpecial Weather StatementSLCSummit29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.